Alert archive / Alabama / Freeze Warnings in 2009

Freeze Warning 2, NWS Birmingham, AL

April 7, 200939 counties in Alabama

NWS Birmingham, AL issued this freeze warning at Apr 7, 2009, 1:59 PM CDT for 39 counties in Alabama. It took effect at Apr 8, 2009, 12:00 AM CDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 7, 2009, 1:59 PM CDT (18:59 UTC)
In effect from
Apr 8, 2009, 12:00 AM CDT
Expired
Apr 8, 2009, 8:00 AM CDT
In force
8 hr
Issued by
NWS Birmingham, AL
All 39 counties

Autauga County, AL, Barbour County, AL, Bibb County, AL, Blount County, AL, Bullock County, AL, Calhoun County, AL, Chambers County, AL, Cherokee County, AL, Chilton County, AL, Clay County, AL, Cleburne County, AL, Coosa County, AL, Dallas County, AL, Elmore County, AL, Etowah County, AL, Fayette County, AL, Greene County, AL, Hale County, AL, Jefferson County, AL, Lamar County, AL, Lee County, AL, Lowndes County, AL, Macon County, AL, Marengo County, AL, Marion County, AL, Montgomery County, AL, Perry County, AL, Pickens County, AL, Pike County, AL, Randolph County, AL, Russell County, AL, Shelby County, AL, St. Clair County, AL, Sumter County, AL, Talladega County, AL, Tallapoosa County, AL, Tuscaloosa County, AL, Walker County, AL, Winston County, AL

The radar

The Birmingham radar (KBMX), 22 km from the middle of the area, began a volume at 18:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 7.0 hours before the alert went out and 23 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2009-04-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2009-04-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 115 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
908 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
115 m²/s²
0-3 km storm-relative helicity
191 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS74 KBMX 071859
NPWBMX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BIRMINGHAM AL
159 PM CDT TUE APR 7 2009

...FREEZING TEMPERATURES TONIGHT...
...BREEZY CONDITIONS MUCH OF TODAY...

ALZ011>015-017>050-080000-
/O.UPG.KBMX.FZ.A.0002.090408T0400Z-090408T1300Z/
/O.NEW.KBMX.FZ.W.0002.090408T0500Z-090408T1300Z/
/O.CON.KBMX.LW.Y.0021.000000T0000Z-090407T2100Z/
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-
CHEROKEE-CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-
TALLADEGA-CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-
COOSA-TALLAPOOSA-CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-
MONTGOMERY-MACON-BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
INCLUDING THE CITIES OF...HAMILTON...SULLIGENT...VERNON...
FAYETTE...DOUBLE SPRINGS...JASPER...ONEONTA...GADSDEN...
ANNISTON...CENTRE...HEFLIN...CARROLLTON...TUSCALOOSA...
BIRMINGHAM...HOOVER...COLUMBIANA...PELHAM...ALABASTER...
PELL CITY...MOODY...TALLADEGA...SYLACAUGA...ASHLAND...ROANOKE...
LIVINGSTON...EUTAW...GREENSBORO...MOUNDVILLE...MARION...
CENTREVILLE...CLANTON...ROCKFORD...ALEXANDER CITY...DADEVILLE...
VALLEY...LANETT...LAFAYETTE...DEMOPOLIS...LINDEN...SELMA...
PRATTVILLE...FORT DEPOSIT...HAYNEVILLE...WETUMPKA...TALLASSEE...
MONTGOMERY...TUSKEGEE...UNION SPRINGS...AUBURN...OPELIKA...
PHENIX CITY...TROY...EUFAULA
159 PM CDT TUE APR 7 2009

...LAKE WIND ADVISORY REMAINS IN EFFECT UNTIL 4 PM CDT THIS
AFTERNOON...
...FREEZE WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 8 AM CDT
WEDNESDAY...

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A FREEZE
WARNING...WHICH IS IN EFFECT FROM MIDNIGHT TONIGHT TO 8 AM CDT
WEDNESDAY. THE FREEZE WATCH IS NO LONGER IN EFFECT. A LAKE WIND
ADVISORY REMAINS IN EFFECT UNTIL 4 PM CDT THIS AFTERNOON. 

AS HIGH PRESSURE CONTINUES TO SETTLE ACROSS THE SOUTHEAST...THE
CLOUD COVER AND GUSTY WINDS ARE EXPECTED TO DISSIPATE THROUGH THE
LATE AFTERNOON AND EARLY EVENING HOURS ACROSS CENTRAL ALABAMA.
THIS WILL SETUP THE AREA TO EXPERIENCE RADIATIONAL COOLING EFFECTS
THROUGH MUCH OF THE OVERNIGHT...ESPECIALLY IN THE VALLEY AND
SHELTERED REGIONS. TAKE PRECAUTIONS AGAINST THESE CONDITIONS BY
COVERING OR MOVING SENSITIVE VEGETATION INDOORS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION.

A LAKE WIND ADVISORY INDICATES THAT WINDS WILL CAUSE ROUGH CHOP
ON AREA LAKES. SMALL BOATS WILL BE ESPECIALLY PRONE TO CAPSIZING.

&&

$$
2 follow-up statements
000 
WWUS74 KBMX 072137
NPWBMX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BIRMINGHAM AL
437 PM CDT TUE APR 7 2009

...FREEZING TEMPERATURES EXPECTED TONIGHT... 

ALZ011>015-017>050-081300-
/O.CON.KBMX.FZ.W.0002.090408T0500Z-090408T1300Z/
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-
CHEROKEE-CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-
TALLADEGA-CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-
COOSA-TALLAPOOSA-CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-
MONTGOMERY-MACON-BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
INCLUDING THE CITIES OF...HAMILTON...SULLIGENT...VERNON...
FAYETTE...DOUBLE SPRINGS...JASPER...ONEONTA...GADSDEN...
ANNISTON...CENTRE...HEFLIN...CARROLLTON...TUSCALOOSA...
BIRMINGHAM...HOOVER...COLUMBIANA...PELHAM...ALABASTER...
PELL CITY...MOODY...TALLADEGA...SYLACAUGA...ASHLAND...ROANOKE...
LIVINGSTON...EUTAW...GREENSBORO...MOUNDVILLE...MARION...
CENTREVILLE...CLANTON...ROCKFORD...ALEXANDER CITY...DADEVILLE...
VALLEY...LANETT...LAFAYETTE...DEMOPOLIS...LINDEN...SELMA...
PRATTVILLE...FORT DEPOSIT...HAYNEVILLE...WETUMPKA...TALLASSEE...
MONTGOMERY...TUSKEGEE...UNION SPRINGS...AUBURN...OPELIKA...
PHENIX CITY...TROY...EUFAULA
437 PM CDT TUE APR 7 2009

...FREEZE WARNING REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO 8 AM
CDT WEDNESDAY...

AS HIGH PRESSURE CONTINUES TO SETTLE ACROSS THE SOUTHEAST...THE
AREA WILL EXPERIENCE RADIATIONAL COOLING EFFECTS OVERNIGHT
...ESPECIALLY IN THE VALLEY AND SHELTERED REGIONS. LOW
TEMPERATURES WILL DROP INTO THE UPPER 20S TO LOWER 30S AND MAY
LAST SEVERAL HOURS IN SOME SPOTS. TEMPERATURES WILL RISE ABOVE THE
FREEZING MARK AT ALL LOCATIONS BY 8 AM. TAKE PRECAUTIONS AGAINST
THESE CONDITIONS BY COVERING OR MOVING SENSITIVE VEGETATION
INDOORS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION.

&&

$$
000 
WWUS74 KBMX 081128
NPWBMX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BIRMINGHAM AL
628 AM CDT WED APR 8 2009

...FREEZING TEMPERATURES EXPECTED THROUGH 8 AM...
...LAKE WIND ADVISORY WILL BE IN EFFECT FROM NOON THROUGH 6 PM
THIS EVENING FOR AREA LAKES AND WATERWAYS IN THE NORTHERN HALF OF
CENTRAL ALABAMA....

ALZ011>015-017>029-081930-
/O.NEW.KBMX.LW.Y.0022.090408T1700Z-090408T2300Z/
/O.CON.KBMX.FZ.W.0002.000000T0000Z-090408T1300Z/
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-
CHEROKEE-CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-
TALLADEGA-CLAY-RANDOLPH-
INCLUDING THE CITIES OF...HAMILTON...SULLIGENT...VERNON...
FAYETTE...DOUBLE SPRINGS...JASPER...ONEONTA...GADSDEN...
ANNISTON...CENTRE...HEFLIN...CARROLLTON...TUSCALOOSA...
BIRMINGHAM...HOOVER...COLUMBIANA...PELHAM...ALABASTER...
PELL CITY...MOODY...TALLADEGA...SYLACAUGA...ASHLAND...ROANOKE
628 AM CDT WED APR 8 2009

...FREEZE WARNING REMAINS IN EFFECT UNTIL 8 AM CDT THIS MORNING...
...LAKE WIND ADVISORY IN EFFECT FROM NOON TODAY TO 6 PM CDT THIS
EVENING...

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A LAKE WIND
ADVISORY...WHICH IS IN EFFECT FROM NOON TODAY TO 6 PM CDT THIS
EVENING. A FREEZE WARNING REMAINS IN EFFECT UNTIL 8 AM CDT THIS
MORNING. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION.

A LAKE WIND ADVISORY INDICATES THAT WINDS WILL CAUSE ROUGH CHOP
ON AREA LAKES. SMALL BOATS WILL BE ESPECIALLY PRONE TO CAPSIZING.

&&

$$

ALZ030>050-081300-
/O.CON.KBMX.FZ.W.0002.000000T0000Z-090408T1300Z/
SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA-CHAMBERS-
MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON-BULLOCK-
LEE-RUSSELL-PIKE-BARBOUR-
INCLUDING THE CITIES OF...LIVINGSTON...EUTAW...GREENSBORO...
MOUNDVILLE...MARION...CENTREVILLE...CLANTON...ROCKFORD...
ALEXANDER CITY...DADEVILLE...VALLEY...LANETT...LAFAYETTE...
DEMOPOLIS...LINDEN...SELMA...PRATTVILLE...FORT DEPOSIT...
HAYNEVILLE...WETUMPKA...TALLASSEE...MONTGOMERY...TUSKEGEE...
UNION SPRINGS...AUBURN...OPELIKA...PHENIX CITY...TROY...EUFAULA
628 AM CDT WED APR 8 2009

...FREEZE WARNING REMAINS IN EFFECT UNTIL 8 AM CDT THIS MORNING...

A FREEZE WARNING REMAINS IN EFFECT UNTIL 8 AM CDT THIS MORNING. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION.

&&

$$

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this freeze warning went out at Apr 7, 12:11 PM CDT, 1 hour 48 minutes earlier.

Area forecast discussion, Apr 7, 12:11 PM CDT, 1 hour 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1211 PM CDT TUE APR 7 2009

.UPDATE...MORNING WEATHER AND AVIATION DISCUSSION.

&&

.DISCUSSION.

FORECAST IS IN GOOD SHAPE FOR THIS AFTERNOON...STILL LOOKING LIKE
HIGHS WILL TOP OUT AROUND 50...ALTHOUGH MANY SPOTS WILL BE A TOUCH
COLDER THANKS TO THE STRATOCUMULUS THAT HAS ONCE AGAIN DEVELOPED
THIS MORNING.  LATEST SATELLITE IMAGERY IS SHOWING THAT THE CLOUDS
ARE MIXING OUT RATHER RAPIDLY FROM THE SOUTHWEST TO NORTHEAST...SO
EXPECT MOST WILL SEE A FAIR AMOUNT OF SUN LATER THIS AFTERNOON.
OTHER THAN THAT...NO UPDATES NEEDED.

&&

.AVIATION...18Z TAF DISCUSSION.

SOME LOWER LEVEL CUMULUS HAS DEVELOPED THIS MORNING WITH A SCT TO
BKN DECK AROUND 5K FT...SHOULD BEGIN MIXING OUT THROUGH THE REST OF
THE AFTERNOON TO LEAVE SKC BY THIS EVENING.  ONLY OTHER ISSUE IS THE
GUSTY NORTHWEST WINDS THAT WILL RELAX A BIT AFTER SUNSET AND BEGIN
BACKING AROUND TO THE SOUTH BY DAYBREAK TOMORROW.

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
LAKE WIND ADVISORY IN EFFECT FOR ALL AREAS FROM 9 AM THROUGH 4 PM.
FREEZE WATCH IN EFFECT FOR ALL ZONES 11 PM TUESDAY THROUGH 8 AM
WEDNESDAY.

&&
Hazardous weather outlook, Apr 7, 6:54 AM CDT, 7 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
654 AM CDT TUE APR 7 2009

ALZ011>015-017>050-081130-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
654 AM CDT TUE APR 7 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TODAY AND TONIGHT.

BREEZY CONDITIONS ARE EXPECTED THIS AFTERNOON. NORTHWEST WINDS WILL
BE SUSTAINED AROUND 15 MPH WITH A FEW GUSTS TO 25 MPH...ESPECIALLY ON
OPEN WATERWAYS.  A LAKE WIND ADVISORY HAS BEEN ISSUED.

TEMPERATURES WILL DROP NEAR OR BELOW FREEZING ACROSS A LARGE PORTION
OF CENTRAL ALABAMA TONIGHT.  SEVERAL HOURS OF FREEZING TEMPERATURES
ARE POSSIBLE...ESPECIALLY IN OUTLYING AREAS.  A FREEZE WATCH IS IN
EFFECT FOR TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

STRONG THUNDERSTORMS ARE POSSIBLE ACROSS CENTRAL ALABAMA THURSDAY
NIGHT INTO FRIDAY...AS A COLD FRONT PUSHES THROUGH THE REGION.  THERE
IS STILL SOME UNCERTAINTY WITH THE TIMING AND POTENTIAL STRENGTH OF
THIS SYSTEM.

MORE STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE LATE SUNDAY INTO
MONDAY...AS YET ANOTHER COLD FRONT PUSHES THROUGH.  DUE TO
COMPUTER MODEL UNCERTAINTIES...IT IS A BIT TOO EARLY TO PINPOINT
THE EXACT TIMING...PLACEMENT...AND STRENGTH OF THE STORMS AT THIS
TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE NEEDED
SUNDAY NIGHT OR MONDAY.

61

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 7, 4:16 AM CDTLake Wind AdvisoryBMXAutauga, Barbour, Bibb, Blount, Bullock, Calhoun and 33 more12 hr

Nearby

Freeze Warnings in Alabama, 2009Every freeze warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.